Ive been taking suboxone for almost 5 years now. I take a quater a day.My doctor is ready for me to get off altogether but I seem to think if my addiction is a disease why not treat it forever.
The real question is "Do you want to be drug free?" I do not know what your addiction was prior to Suboxone and there are some Dr.s who will continue to prescribe it as long as you remain clean of any other drugs, for as long as you feel you need it. Not to scare you but I will warn you, coming off Suboxone is no picnic!! It is a very long drawn out process and you have to want to do it more than anything in the world. That's why I asked the first question. I am watching the man I love go through it right now & every day is a struggle - today will be day 8 totally Suboxone free. He has been on it for 4 years & tapered off just like they will tell you but it is a very powerful drug! If your doctor isn't willing to work with you then I would seek out another doc who is. (Doctors are only allowed to treat 30 patients on Suboxone so it could be tough.) Did you ask your doctor why he feels Now is the time for you to come off the Sub?
There are a lot of questions to ask, both of your doc & of yourself but whenever or if ever you do come off Sub you have to be prepared. Oh yeah & it takes about 6 months to totally taper down properly, if you are taking the 8mg pills (shorter if you are only on 2mgs).
I'm not sure if I answered your question or not but I hope I at least gave you a little insight. Feel free to write back. Good Luck!
Hi Shaatmyplace. When you say a quarter of a pill do you mean a quarter of a miligram? If you feel like suboxone is not affecting your life and feel good then I think it is safe to stay on forever at least that's what I heard. I feel like suboxone is making me feel numb in many ways and I don't feel like I'm really living my life to the fullest at all. I have tried to come off this drug and I just can't do it. I'm taking 1 mg. in the morning and 1 mg. in the late afternoon. If I felt fine on it I probably would just stay on it but I miss the old me. How do you feel on it? Larsy1966 :)
Many subs doctors do NOT tell patients to taper or get off of it. As with any medication, some people tolerate it better than others and it produces some some side effects in some people, other side effects in others. If you feel that you would relapse if you came off, then you may need to stay on it. Suboxone patients are supposed to undergo "Mandatory" addiction therapy, but I see on here from many, many post, that it is NOT being required. The numbness that is described by the second poster ( Larsy?) could be a symptom of depression known as anhedonia, the lack of being able to find pleasure in anything. I am not positive that this is what is going on, but it could be and that needs to be treated, either with anti depressants, or therapy or both. The brain chemistry can get quite off when opiates are taken and the brain and body actually crave opiates. The naloxone in the subs can cause some people anxiety and I suspect depression as well.
It does NOT happen to all patients, but it did happen to me as well. I had no idea it might be the naloxone as well as feeling guilty and awful about having to get off opiates and onto suboxone. You are are a low dose of subs, but still you need to taper off slowly, if you intend to taper off. If you do it too fast, you might feel some withdrawal, anxiety or depression, at least this is what happens to most who write here about coming off of it fast after such a long time on it. These feelings might also be from being scared of finally being off a medicine that you feel has made you feel protected, that you felt you needed, for the first time. I am glad you have at least talked to your doctor about this. A counselor might also help you decide whether you need to stay on it. Ultimately the final decision will be yours. I personally got to a point with suboxone where I felt it was almost too strong for me, although I was tapering off. This was my sign that I did need to taper off as my brain was healing and didn't need the subs anymore. I did the counseling and had no interest in getting back on opiates.I will be sub free 5 months tomorrow. I feel fine. Whatever you decide, do talk this over with your doctor. Patti
- Suboxone Information for Consumers
- Suboxone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Suboxone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Jul 2009 • 2 answers
Posted 27 May 2010 • 2 answers
Posted 14 Jan 2011 • 10 answers
Posted 5 Feb 2011 • 6 answers
Posted 13 Jul 2011 • 3 answers